Alert archive / Oregon / Special Weather Statements in 2013

Special Weather Statement, NWS Medford, OR

July 2, 2013

NWS Medford, OR issued this special weather statement at Jul 2, 2013, 4:21 PM PDT. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 4:21 PM PDT (23:21 UTC)
Expired
Jul 2, 2013, 4:30 PM PDT
In force
9 min
Issued by
NWS Medford, OR

The radar

The Medford radar (KMAX), 74 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WWUS86 KMFR 022321
SPSMFR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT TUE JUL 2 2013

CAZ083-084-022330-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES CA-
421 PM PDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 445 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MACDOEL...OR 28 MILES SOUTH OF
KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH TOWARD THE LOWER KLAMATH 
WILDLIFE REFUGE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH MODERATE DOWNPOUR AND FREQUENT
LIGHTNING. THE THUNDERSTORM IS EXPECTED TO REMAIN EAST OF HIGHWAY 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4191 12193 4185 12175 4172 12185 4178 12200
TIME...MOT...LOC 2320Z 209DEG 10KT 4182 12182

$$

FB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Jul 2, 4:05 PM PDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 4:05 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
405 PM PDT TUE JUL 2 2013

.DISCUSSION...COVECTION IS ACTIVE IN THE AREAS CURRENTLY FORECAST
WITH CELLS BUILDING IN WESTERN SISKIYOU COUNTY...AND CELLS FROM
THE MT SHASTA AREA AND THE EAST SIDE ARE CONTINUING TO BUILD
WITH BOLTS DROPPING AT THIS TIME. TODAY HAS THE GREATEST AMOUNT OF
PRECIPITABLE WATER OVER THE REGION WITH VALUES IN THE 1.2 TO 1.4
RANGE. TOMORROW THE MODELS PUT THE PRECIP IN THE 1.1 RANGE...BUT
WITH TODAY'S PRECIP AND CONTINUED SURFACE HEATING I THINK THAT
THIS MAY BE TOO LOW AND EXPECT THAT THE ACTUAL PW VALUES WILL BE
SIMILAR TO TODAY'S. FOR THIS EVENING INTO TONIGHT A STRONG SHORT
WAVE MOVES ACROSS THE EAST SIDE FROM THE SOUTH AFTER 0Z DURING MAX
HEATING...INCREASING THE COVERAGE TO SCATTERED. TOMORROW
CONDITIONS LOOK LIKE TODAY AS PER THE DISCUSSION ABOVE BUT THE
BEST ACTION SHOULD BE IN THE SE PORTIONS OF THE FORECAST AREA AS A
SHORT WAVE CYCLES ONLY THOUGH THAT AREA. THE BOUNDARY THROUGH THE
STEERING FLOW BECOMES MORE WESTERLY SHIFTING THE INSTABILITY TO
THE FAR EAST SIDE THURSDAY. TEMPERATURES TAKE ANOTHER SWING TO THE
COOL SIDE...BUT CLOSER TO NORMAL TEMPERATURES FRIDAY. THE ECMWF
AND THE GFS STRAY FROM THERE WITH THE GFS REMAINING ON THE COOLER
SIDE AND THE EC BUILDING AN UPPER LEVEL RIDGE AND HAVE LEANED
TOWARDS THE EC FOR THE EXTENDED.

&&

.AVIATION...SCATTERED THUNDERSTORMS FROM WESTERN SISKIYOU COUNTY
EAST AND THE WESTERN CASCADES FOOTHILLS EAST BECOME ISOLATED BUT
CONTINUE OVERNIGHT. IFR CEILINGS CONTINUE IN THE COASTAL WATERS
AND COAST NORTH OF CAPE BLANCO OVERNIGHT...BURNING OFFSHORE BY MID
TO LATE MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY BELOW 6000 FEET FOR
     FOR ORZ027>031.
     RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR ORZ025-026.
     HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ024-026-028.

CA...RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR CAZ080-081.
     HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ085.
     HEAT ADVISORY UNTIL 11 PM PDT WEDNESDAY FOR CAZ080>083.
     RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR CAZ083>085.

PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY EVENING FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT WEDNESDAY FOR
     PZZ356.
     HAZARDOUS SEAS WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
     PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT SATURDAY
     FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
     GALE WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ376.

SBN/SBN/SBN

In the hours before

Special weather statement, Jul 2, 10:30 AM PDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1030 AM PDT TUE JUL 2 2013

CAZ083>085-ORZ029>031-030330-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TENNANT...TULELAKE...DORRIS...ALTURAS...
ALTAMONT...KLAMATH FALLS...BEATTY...BLY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER...LAKEVIEW
1030 AM PDT TUE JUL 2 2013

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH STRONG WINDS
POSSIBLE. THUNDERSTORMS SHOULD BEGIN TO DEVELOP EARLY THIS
AFTERNOON...BECOMING MORE WIDESPREAD LATER INTO THE AFTERNOON.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BRIEFLY PRODUCE
GUSTY WINDS...POSSIBLY IN EXCESS OF 50 MPH.

SVEN
Special weather statement, Jul 2, 4:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT TUE JUL 2 2013

CAZ083-084-022330-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES CA-
421 PM PDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 445 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MACDOEL...OR 28 MILES SOUTH OF
KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH TOWARD THE LOWER KLAMATH
WILDLIFE REFUGE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH MODERATE DOWNPOUR AND FREQUENT
LIGHTNING. THE THUNDERSTORM IS EXPECTED TO REMAIN EAST OF HIGHWAY 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4191 12193 4185 12175 4172 12185 4178 12200
TIME...MOT...LOC 2320Z 209DEG 10KT 4182 12182

FB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:20 AM PDTGale WatchMFR24 hr
Jul 2, 3:20 AM PDTGale WarningMFR7 days
Jul 2, 3:20 AM PDTHazardous Seas WatchMFR24 hr
Jul 2, 3:20 AM PDTHazardous Seas WarningMFR10 days
Jul 2, 4:56 PM PDTSevere Thunderstorm WarningMFRKlamath34 min
Jul 2, 3:41 PM PDTSevere Thunderstorm WarningMFRSiskiyou34 min
Jul 2, 4:34 PM PDTSevere Thunderstorm WarningMFRSiskiyou26 min

Nearby

Special Weather Statements in Oregon, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.